Illinois, 2018

Hail in Illinois, May 6, 2018

May 6, 2018 · NWS PAH · 2 events in 1 county or zone

Isolated strong thunderstorms developed during the warmth of the afternoon. A weak mid-level shortwave trough over the Ozarks helped initiate convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated strong thunderstorms developed during the warmth of the afternoon. A weak mid-level shortwave trough over the Ozarks helped initiate convection. Multicell storm clusters produced isolated hail up to nickel-size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 6, 12:10 PM CST, 5 minutes earlier.

Area forecast discussion, May 6, 12:10 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
110 PM CDT Sun May 6 2018

.SHORT TERM...(Today through Tuesday night)
Issued at 348 AM CDT Sun May 6 2018

Generally clear skies this morning will give way to increasing
clouds from the northwest this afternoon as a cold front dips
southeast from the Midwest states. The front will not have much
dynamic support aloft, and return flow of low level moisture
ahead of the advancing front will be little to nil s sfc winds
remain more westerly today. There may be enough instability around
Sunday afternoon/evening ahead of the front to support isolated
thunderstorm development, but expect any development to be limited
in coverage this afternoon and early tonight.

Cooler and drier air will filter in behind the front later
tonight and Monday as high pressure dips southeast into the Great
Lakes region. Despite an expected return to sunshine, northerly
breezes should hold afternoon high temps Monday a bit below
seasonal norms. Still, should be a quite pleasant day with highs
from near 70 to the mid 70s and very comfortable humidity levels.
After a chilly start to the day Tuesday, temperatures will
moderate up well into the 70s Tuesday afternoon as the high
pressure system begins to slowly pull off to the east.

.LONG TERM...(Wednesday through Saturday)
Issued at 348 AM CDT Sun May 6 2018

High confidence early on in the extended with decreasing confidence
later in the extended where pops are concerned.

On Wednesday we will have have a an open wave upper level trough
move through the region with a warm front as a surface reflection.
This will result in warm air advection showers starting in the
west during the day and spread eastward in the evening. We will
have a cap during the day but we have elevated instability as well
with K index values exceeding 30. Then we erode the cap in the
late day/evening time with CAPE's around 2k j/kg2 and LI's
exceeding -5. So will definitely include mentions of thunder. We
do have speed shear through the column but very little directional
shear at this time. Wet bulb and freezing level is just above 10k
feet so would not rule out at least small hail with any strong
storms. This system will exit the area Thursday. However a
trailing cold front is expected to stall along the northwest
periphery of the forecast area...keeping small chances of rain in
the area as we remain in the warm sector. Even though the chances
will be low thunder will remain possible mainly because we remain
in the warm sector. As for temperatures expect above normal highs
and lows through the extended.

&&

.AVIATION...
Issued at 110 PM CDT Sat May 5 2018

Though there will be some cloudiness around due to an approaching
cold front, VFR conditions are forecast for the next 24 hours. The
only possible exception may be brief vsby restrictions due to shower
or tstm activity in the late afternoon and early evening, mainly
over southernmost parts of southeastern MO and the Evansville Tri-
State region. At this time, "VCSH" wording was used in the KEVV/KOWB
TAFs to acknowledge this, due to the low probability of tstm
activity at a terminal. Westerly winds are expected to turn to the
north overnight with the frontal passage.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...KH
AVIATION...DB
Hazardous weather outlook, May 6, 4:05 AM CST, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
505 AM CDT Sun May 6 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
505 AM CDT Sun May 6 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this afternoon and evening.
Locally heavy downpours and lightning would be the main
thunderstorm hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm chances return almost daily for the middle to latter
portion of next week. It now looks as though there will be some
chance for a few strong to severe storms during the period, with
the better chance coming on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

The radar

The Paducah radar (KPAH), 15 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Massac

When
May 6, 12:15 PM CST
Where
Massac County, 4 mi NNW of Metropolis
Measured
0.75 in hail
Reported by
Public
Coordinates
37.203, -88.758

Hail, Massac

When
May 6, 12:30 PM CST
Where
Massac County, 5 mi N of Brookport
Measured
0.88 in hail
Reported by
Public
Coordinates
37.192, -88.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748716, 748717.